Share

Katter Law Firm NYC Personal Injury Blog

Monday, October 26, 2015

A Warning Regarding Coumadin: Be Informed

{3:45 minutes to read} Coumadin is a blood-thinning medication used in many health care facilities. It is used to prevent blood clots known to cause injury to the heart or lungs. This drug is generally safe and effective when used as prescribed; however, monitoring Coumadin is challenging. Improper use causes some patients to suffer and it quickens death. Unfortunately, many nursing home patients are suffering from Coumadin’s improper use.

There are three major risks for nursing home patients taking Coumadin:

  1. Incorrect dosage,
  2. Doctor’s orders aren’t followed,
  3. Improper patient monitoring.

As reported by the Washington Post, a 2007 study, published in the American Journal of Medicine, “estimated that nursing home residents suffer 34,000 fatal, life-threatening or serious events related to the drug each year.”

Here are two examples of situations where improper use and dosage of Coumadin has resulted in serious complications:

  • A patient received Coumadin for 34 days without a physician order or adequate monitoring. Blood was pooling at his mouth, and he was sent to the hospital.
  • A patient in a Minnesota nursing home needed 3 surgeries for a blood clot in his left leg after not receiving 17 required doses of Coumadin.

Since many Coumadin administration errors occur in nursing homes, the nursing home industry is going to have to voluntarily take extra efforts to make sure the drug is administered properly, and carefully monitor patients taking it. If those efforts don't work to reduce patient harm, the government may have to impose regulations to force them to do so.

Equally important to injury prevention is that patients and families are informed, and that they find out what drugs are being administered as part of treatment for their loved ones. A list of drugs administered must be requested by the patient, and if Coumadin is on it, the patient must be monitored with blood work to ensure that medical professionals are not misusing Coumadin.

What can you do to make sure that a loved one’s blood thinners are being properly administered or prescribed? Please call our office or send an email to info@KatterLaw.com, if you have any questions or comments about this article.

Ornstein, Charles. “Popular Blood Thinner Causing Deaths, Injuries in Nursing Homes.” Washingtonpost.com 12 July 2015: Web.

Ron Katter

Katter Law Firm
Phone: 844-WAS-HURT
Alt Phone: 212-809-4293


Archived Posts

2018
2017
2016
2015
2014
2013
2012
2011



© 2018 Katter Law Firm | Attorney Advertising
228 East 45th Street, Suite 1700, New York, NY 10017
| Phone: 212-809-4293

Personal Injury | Automobile Accidents | Construction Accidents | Slip/Trip and Fall Accidents | Wrongful Death | Nursing Home Negligence-Elder Abuse & Neglect | Medical Malpractice | Dog Bites & Animal Injuries | Legionnaires’ Disease | | About Our Firm | Media | SETTLEMENTS & RECOVERIES

Attorney Website Design by
Zola Creative